North Dakota, 2021

Drought in North Dakota, November 1 to 30, 2021

November 1 to 30, 2021 · NWS BIS · 28 events in 28 counties and zones

No major changes occurred to the ongoing drought during the month of November. Most of western and central North Dakota along and north of Interstate 94 remaining in D2 along with the four southwest corner counties.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

No major changes occurred to the ongoing drought during the month of November. Most of western and central North Dakota along and north of Interstate 94 remaining in D2 along with the four southwest corner counties. Parts or all of Divide, Burke, Renville, Williams, Mountrail, McKenzie and Golden Valley counties were in D3. Refer to the U.S. Drought Monitor for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Oct 31, 11:57 PM CST, 3 minutes earlier.

Area forecast discussion, Oct 31, 11:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1257 AM CDT Mon Nov 1 2021

.UPDATE...
Issued at 1246 AM CDT Mon Nov 1 2021

Mid level energy rotating through the Northern Plains early this
morning triggering cloud development and some isolated snow
flurries. Added this to the forecast through 12Z. Cloud cover will
wreck havoc on the temperature forecast for the remainder of this
morning. Overall made limited changes to overnight lows with the
exception to where we expect the better cloud coverage to
persist. This is tricky as models are not depicting latest sky
cover trends very well.

Another strong embedded impulse will rotate south/southeast
through the region Monday. CAMs indicating some splotchy simulated
radar returns, along with global RH time height cross sections and
sounding analysis showing a BKN-OVC cloud deck at around 4K Ft AGL.
Given what is happening early this morning with the combination
of boundary layer moisture and forcing aloft, went ahead and
mentioned flurries for Monday afternoon for all but the southwest.

UPDATE Issued at 949 PM CDT Sun Oct 31 2021

Once again only minor changes were needed with this update. Recent
rapid-refresh guidance is beginning to capture cloud trends across
central ND more in line with what satellite trends suggest, namely
that an area of low- and midlevel clouds will likely persist while
spreading slowly-southeast in cyclonic flow. Despite midlevel cold
air advection, temperature differences between Lake Sakakawea and
the 850 mb level are marginal for lake-effect cloud growth, but
there is a non-zero probability of that occurring, too. Meanwhile,
lows are still well on track to be in the teens F in western ND
where clear skies will persist in vicinity of a surface ridge axis.

UPDATE Issued at 629 PM CDT Sun Oct 31 2021

We blended observed trends into the forecast for this update, with
little in the way of significant changes. We did however boost the
sky cover in north central ND through the evening given satellite
trends, which suggest some of the low- and midlevel cloud decks
upstream in southern Canada are not diurnally driven and thus may
persist after boundary layer mixing diminishes. They could extend
further south into central ND overnight, too.

&&

.SHORT TERM...(This evening through Monday)
Issued at 141 PM CDT Sun Oct 31 2021

The short term period will be highlighted by cold temperatures and
mostly dry conditions.

Currently high pressure is situated from southern Alberta and
saskatchewan southeast into eastern Montana and the western
Dakotas. Clouds were situated over the northeast quarter of the
state, with mostly sunny skies over the remainder of the state.

Tonight, a lobe of energy will track southeast through the mean
trough, keeping the cold air over western and central ND. Partly
to mostly cloudy skies remain over the northeast, with clear to
partly cloudy skies southwest. Look for lows tonight mainly in the
20s, except for some teens southwest under the clear skies and
lighter winds.

Monday should be a little cooler than today with more clouds
northwest and central. Highs should range from the mid 30s to
lower 40s. A diurnally driven isolated snow shower can not be
ruled out but measurable precipitation is not expected.

.LONG TERM...(Monday night through Sunday)
Issued at 141 PM CDT Sun Oct 31 2021

Cool and dry conditions are expected through the extended forecast
period.

A northwest flow pattern will continue through mid-week bringing
cool and mainly dry conditions. Any precipitation is expected to
be light and diurnally driven. Thursday and beyond we see a
gradually warm-up in the across the Northern Plains. There are
some indications of light precipitation over the northern Plains
in the Friday-Saturday timeframe but at this time NBM pops are
not currently depicted. Given the light amounts if there were to
be any precipitation, see no reason to introduce anything at this
time. The same goes for the wide spread in the NBM ensemble
temperatures after Wednesday. One potential target of opportunity
could be morning low temperatures Tuesday and Wednesday given the
placement of the surface high. However with the northwest flow
pattern, it's easy to get a patch of cloud tracking through the
area, limiting radiational cooling. Being a low impact target,
it's probably best to wait and see how things develop and visit
again as we get closer to each morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1246 AM CDT Mon Nov 1 2021

VFR conditions will generally prevail across western and central
ND through the 06Z TAF period. Partly to mostly cloudy conditions
will occur through much of the period, along with a chance for
isolated snow flurries. Not expecting any impacts from this at
this time however. Have introduced VCSH for the snow flurry
potential.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...NH
Hazardous weather outlook, Oct 31, 11:40 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1240 AM CDT Mon Nov 1 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1240 AM CDT Mon Nov 1 2021 /1140 PM MDT Sun Oct 31 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 drought. Local standard time, as filed.

Drought, Adams

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Drought, Billings

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Billings forecast zone
Reported by
Drought Monitor
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Bottineau

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bottineau forecast zone
Reported by
Drought Monitor
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Drought, Bowman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Drought Monitor
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Burke

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Burke forecast zone
Reported by
Drought Monitor
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Burleigh

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Burleigh forecast zone
Reported by
Drought Monitor
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Drought, Divide

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Divide forecast zone
Reported by
Drought Monitor
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Dunn

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Drought Monitor
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Foster

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Foster forecast zone
Reported by
Drought Monitor
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Hettinger

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Drought Monitor
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Kidder

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kidder forecast zone
Reported by
Drought Monitor
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Drought, McHenry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Drought Monitor
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Drought, McKenzie

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, McLean

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McLean forecast zone
Reported by
Drought Monitor

Drought, Mercer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Drought, Morton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Morton forecast zone
Reported by
Drought Monitor

Drought, Mountrail

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Drought Monitor
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, Oliver

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Oliver forecast zone
Reported by
Drought Monitor
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Drought, Pierce

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Drought Monitor
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Drought, Renville

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Renville forecast zone
Reported by
Drought Monitor
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, Rolette

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rolette forecast zone
Reported by
Drought Monitor
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Drought, Sheridan

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Drought, Slope

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Slope forecast zone
Reported by
Drought Monitor
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Stutsman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Stutsman forecast zone
Reported by
Drought Monitor
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Drought, Ward

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ward forecast zone
Reported by
Drought Monitor

Drought, Wells

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wells forecast zone
Reported by
Drought Monitor
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Drought, Williams

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Williams forecast zone
Reported by
Drought Monitor
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993270, 993271, 993272, 993273, 993274, 993275, 993276, 993277, 993278, 993279, 993280, 993281, 993282, 993283, 993284, 993285, 993286, 993287, 993288, 993289, 993290, 993291, 993292, 993293, 993294, 993295, 993296, 993297.